EconPapers    
Economics at your fingertips  
 

Parameterizing Unconditional Skewness in Models for Financial Time Series

Changli He, Annastiina Silvennoinen () and Timo Teräsvirta ()
Additional contact information
Changli He: Department of Economic Statistics, Stokholm School of Economic

No 169, Research Paper Series from Quantitative Finance Research Centre, University of Technology, Sydney

Abstract: In this paper we consider the third-moment structure of a class of nonlinear time series models. Empirically it is often found that the marginal distribution of financial time series is skewed. Therefore it is of importance to know what properties a model should possess if it is to accommodate for unconditional skewness. We consider modelling the unconditional mean and variance using models which respond nonlinearly or asymmetrically to shocks. We investigate the implications these models have on the third moment structure of the marginal distribution and different conditions under which the unconditional distribution exhibits skewness as well as nonzero third-order autocovariance structure. With this respect, the asymmetric or nonlinear specification of the conditional mean is found to be of greater importance than the properties of the conditional variance. Several examples are discussed and, whenever possible, explicit analytical expressions are provided for all third order moments and cross-moments. Finally, we introduce a new tool, shock impact curve, that can be used to investigate the impact of shocks on the conditional mean squared error of the return.

Keywords: asymmetry; GARCH; nonlinearity; stock impact curve; time series; unconditional skewness (search for similar items in EconPapers)
JEL-codes: C22 (search for similar items in EconPapers)
New Economics Papers: this item is included in nep-ecm and nep-ets
Date: 2005-10-01
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6) Track citations by RSS feed

Published as: He, C., Silvennoinen, A. and Teräsvirta, T., 2008, "Parameterizing Unconditional Skewness in Models for Financial Time Series", Journal of Financial Econometrics, 6(2), 208-230.

Downloads: (external link)
https://www.uts.edu.au/sites/default/files/qfr-archive-02/QFR-rp169.pdf (application/pdf)

Related works:
Journal Article: Parameterizing Unconditional Skewness in Models for Financial Time Series (2008) Downloads
Working Paper: Parameterizing unconditional skewness in models for financial time series (2008) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:uts:rpaper:169

Access Statistics for this paper

More papers in Research Paper Series from Quantitative Finance Research Centre, University of Technology, Sydney PO Box 123, Broadway, NSW 2007, Australia. Contact information at EDIRC.
Bibliographic data for series maintained by Duncan Ford ().

 
Page updated 2019-09-09
Handle: RePEc:uts:rpaper:169